advertisement

Depression

Question
Posted by: Harold | 2020/07/10

Q.

Epilepsy

Hi, I was diagnosed with epliepsy a year or so ago... after ignoring the symptoms for awhile. I'm now 48, so it was late onset... I have been prescribed Urbanol 10-15mg per day; however this hasn't stopped my temporal lube seizures. Before I was diagnosed with TLE, I was quite forgetful, and I ran with a course on Serdep, and had no Seizures in this time (2018-2019)...for about 6 months. When the seizures returned, I asked my Neurologist and the Psychiatrist why this would be, both had no answer. recently my seizures have returned, have a few small ones during the day... and it was getting quite tiresome. So, 3 days ago, I started taking some more Serdep in the morning first thing, and later the Urbanol (mid morning) and I have had no seizures since. Please give me a plausible answer, I am really confused... Could I have been wrongly diagnosed? Or something else? Thanks

Expert's Reply

A.

Depression expert
- 2020/07/14

Hello Harold,
I understand how frustrating this sort of situation can be for you.  As regards diagnosis, your neurologist and psychiatrist should be best placed to make a good diagnosis, knowing your personal and medical history and reactions to previous treatments.  Sometimes it's necessary to try different meds to fund the one that best suits your particular individual chemistry, and to work out the most effective timing for taking the pills.
I'm wondering why you were put on the Serdep ( Sertraline ) in the first place, as this is  primarily a treatment for significant depression and some other related conditions.  Many antidepressants can cause fits in some sensitive people, even if they have never had these before, so one is cautious in using them in people with recognized epilepsy and a history of previous fits.   If someone does clearly have depression, a common problem, and one which can cause more problems with the fits, one needs to carefully consider which antidepressant drug to use, and Sertraline would generally be considered a good choice, and less likely to cause complications than others. 
But though it would be less likely to cause problems for your fits than others, it's not known to be reliably useful in actually diminishing fits.
Urbanol ( Clobazam ) is a recognized treatment for epilepsy, so it would be an understandable choice for you to try.
There are other complicating issues. One is that it takes time for drugs to have their full impact and benefits.  So with an antidepressant, one may need 2 or three weeks before it becomes clear how useful they're likely to be.  With Urbanol, the effects, including relaxation and perhaps drowsiness,  occurs within  minutes, as it is quickly absorbed and quickly active. 
A related issue is that problems can arise when one stops either an AD or a sedative like Urbanol abruptly ( they should be stopped with a gradual reduction in doses ) : if one stops either or both without this precaution, this itself can cause side-effects, even an increase in fits.
So what would probably be best would be to have a discussion with your doctors, maybe the neurologist in regard to the epilepsy.  Make sure you understand their rationale and plan : what diagnosis/diagnosis have they made, how do they expect the drugs to help you. Make sure you understand how they suggest you best take the drugs as regards timing of doses in the day, so as to get the best results.  There are many alternative meds for depression and for epilepsy, so there's room for variations if necessary.



The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.